Alert archive / Ohio / Tornado Warnings in 2024
Tornado Warning 15, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Mar 14, 2024, 8:00 PM EDT for Darke County, Ohio. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2024, 8:00 PM EDT (00:00 UTC)
- Expired
- Mar 14, 2024, 8:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.5 in
County Darke County, OH
The radar
The Cincinnati radar (KILN), 113 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 5:13 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 966 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.2
The text
As transmitted.
697
WFUS51 KILN 150000
TORILN
OHC037-150030-
/O.NEW.KILN.TO.W.0015.240315T0000Z-240315T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
800 PM EDT Thu Mar 14 2024
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Western Darke County in west central Ohio...
* Until 830 PM EDT.
* At 800 PM EDT, radar indicated that a tornado-producing storm was
located over Winchester, moving east at 50 mph.
HAZARD...Damaging tornado and ping pong ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Greenville, Union City, Ansonia, Wayne Lakes, North Star, Rossburg,
Palestine, Rose Hill, Cosmos, Sharpeye, Brock, State Route 47 at US
Route 127, Eldora Speedway, Abbottsville, Sharps Crossing, and
Pikeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4033 8451 4001 8457 4003 8481 4020 8481
4031 8480
TIME...MOT...LOC 0000Z 275DEG 44KT 4020 8501
TORNADO...OBSERVED
MAX HAIL SIZE...1.50 IN
$$
Campbell2 follow-up statements
989
WWUS51 KILN 150012
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
812 PM EDT Thu Mar 14 2024
OHC037-150030-
/O.CON.KILN.TO.W.0015.000000T0000Z-240315T0030Z/
Darke OH-
812 PM EDT Thu Mar 14 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR CENTRAL
DARKE COUNTY...
At 812 PM EDT, a confirmed large and extremely dangerous tornado was
located in thunderstorms over Union City, moving east at 50 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Public confirmed tornado at Winchester.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
Locations impacted include...
Greenville, Union City, Ansonia, Rossburg, Palestine, Darke County
Airport, Cosmos, Sharpeye, Brock, State Route 47 at US Route 127,
Abbottsville, Sharps Crossing, and Pikeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4001 8457 4007 8481 4020 8481 4027 8480
4031 8451
TIME...MOT...LOC 0012Z 275DEG 44KT 4019 8482
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.50 IN
$$
Campbell362
WWUS51 KILN 150028
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
828 PM EDT Thu Mar 14 2024
OHC037-150037-
/O.EXP.KILN.TO.W.0015.000000T0000Z-240315T0030Z/
Darke OH-
828 PM EDT Thu Mar 14 2024
...THE TORNADO WARNING FOR CENTRAL DARKE COUNTY WILL EXPIRE AT 830 PM
EDT...
The Tornado Warning that was previously in effect has been reissued
for Darke County and is in effect until 900 PM. Please refer to that
bulletin for the latest severe weather information.
A Tornado Watch remains in effect until midnight EDT for west central
Ohio.
Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.
Remember, a Tornado Warning still remains in effect for eastern
Darke County.
&&
LAT...LON 4001 8457 4007 8481 4020 8481 4027 8480
4031 8451
TIME...MOT...LOC 0027Z 275DEG 44KT 4017 8459
$$
CampbellWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Mar 14, 6:31 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Mar 14, 6:31 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 631 PM EDT Thu Mar 14 2024 .SYNOPSIS... Showers and thunderstorms can be expected tonight into Friday morning as a cold front moves through the Ohio Valley. Behind the front, a much cooler airmass will move into the region for the weekend and into early next week. && .NEAR TERM /UNTIL 7 AM FRIDAY MORNING/... The line of storms has weakened across our area as it has been moving into a more stable airmass. The one exceptions is along the southern edge of the line, where a more favorable airmass has allowed for an isolated persistent supercell. This is moving into a less favorable airmass too though so do expect an eventual weakening trend with it. Good clearing behind the line of storms is allowing for airmass recovery back across Illinois and Indiana. Hi-res models continue to show redevelopment in this area back to our west over the next few hours. Some of this more favorable airmass will likely advect into at least our western areas through this evening with the potential for discrete supercells to work east into our area this evening. This development should then move east into our area through the evening hours and sag slowly south as we head into tonight. Hi-res cams continue to suggest the potential for discrete supercells this evening with this activity so all weather hazards will remain in place. There are also some signs of potential training so locally heavy rainfall will also be possible. The severe threat should decrease through the overnight hours as the instability begins to weaken. && .SHORT TERM /7 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... Showers and embedded thunderstorms will likely still be ongoing across our south/southeast Friday morning, but should begin to taper off through late morning and into the afternoon as the cold front moves through. Developing CAA behind the front will lead to cooler temps with highs Friday ranging from the lower 50s northwest to the lower 60s in the southeast. Surface high pressure will begin to build in from the west Friday night, leading to at least some partial clearing. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Upper level trough will pivot down across the Great Lakes and Ohio Valley Saturday through Monday. A series of embedded mid level short waves will bring some lower chances for rain showers Saturday night into Sunday and then snow showers on Monday. Temperatures will steadily cool off through the weekend and into Monday with highs by Monday only in the mid 30s to lower 40s. Surface high pressure will build back into the region on Tuesday into Wednesday, leading to mainly dry conditions and a bit of a warm up with highs Tuesday and Wednesday in the 40s and 50s. Some pcpn chances may return toward Thursday as some mid level energy moves back into the region. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... Airmass is continuing to recover across our area late this afternoon. Scattered thunderstorms off to our west and northwest will continue to fill in as they move east into our area over the next few hours. These will likely then sag slowly southeast across our area and may begin to congeal into more of a consolidated line or area of storms late this evening into the early overnight hours. Showers and storms will likely linger across at least our southern areas through the early morning hours before tapering off from the northwest later Friday morning as a cold front moves through. Gusty winds and hail will be possible with the storms through the evening hours with periods of locally heavy rain persisting into the overnight hours. MVFR to locally IFR vsbys and cigs will also be possible with the stronger storms. Prevailing cigs will eventually trend down into MVFR late tonight with some IFR cigs possible through mid to late morning. MVFR cigs will then prevail through Friday afternoon before conditions begin to improve heading into Friday night. OUTLOOK...MVFR conditions possible Saturday night and again on Monday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...JGL NEAR TERM...JGL SHORT TERM...JGL LONG TERM...JGL AVIATION...JGL
Hazardous weather outlook, Mar 14, 3:47 PM EDT, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 347 PM EDT Thu Mar 14 2024 INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046- 051>055-060>063-070>072-077-078-151000- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Hardin- Mercer-Auglaize-Darke-Shelby-Logan-Delaware-Miami-Champaign-Clark- Madison-Preble-Montgomery-Greene-Butler-Warren-Clinton-Hamilton- Clermont- 347 PM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for east central Indiana, southeast Indiana, northern Kentucky, central Ohio, southwest Ohio and west central Ohio. .DAY ONE...Tonight. Occasional showers and thunderstorms are expected tonight into Friday morning. Some thunderstorms may be severe with damaging winds, large hail and isolated tornadoes possible. The main severe threat window will be between 6 PM and midnight. In addition, the storms will be capable of producing heavy rainfall which may lead to localized flooding issues. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay any severe reports to the National Weather Service. KYZ097>100-OHZ056-064-065-073-074-079>082-088-151000- Bracken-Robertson-Mason-Lewis-Licking-Pickaway-Fairfield-Ross- Hocking-Brown-Highland-Adams-Pike-Scioto- 347 PM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for northeast Kentucky, northern Kentucky, central Ohio, south central Ohio and southwest Ohio. .DAY ONE...Tonight. Occasional showers and thunderstorms are expected tonight into Friday morning. Some thunderstorms may be severe with damaging winds and large hail. An isolated tornado cannot be ruled out. The main severe threat window will be between 7 PM and 1 AM. In addition, the storms will be capable of producing heavy rainfall which may lead to localized flooding issues. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay any severe reports to the National Weather Service.
In the hours before
Local storm report, Mar 14, 5:03 PM EDT, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
503 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM Tstm Wnd Dmg Tollesboro 38.57N 83.57W
03/14/2024 Lewis KY Law Enforcement
tree down on car - time estimated.
0435 PM Tstm Wnd Dmg 7 E Tollesboro 38.56N 83.44W
03/14/2024 Lewis KY Law Enforcement
tree limbs down - time estimated.
&&Local storm report, Mar 14, 5:28 PM EDT, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
528 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Hail 2 NW Falmouth 38.69N 84.36W
03/14/2024 E1.00 inch Pendleton KY Emergency Mngr
Photo verified. Time estimated.
&&Local storm report, Mar 14, 6:49 PM EDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
649 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM Hail 8 WSW Rockford 40.63N 84.78W
03/14/2024 E1.00 inch Mercer OH Emergency Mngr
&&Local storm report, Mar 14, 6:50 PM EDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
650 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM Hail 8 WSW Rockford 40.63N 84.77W
03/14/2024 E1.00 inch Mercer OH Emergency Mngr
Minor damage to homes from hail. Time
estimated.
&&Local storm report, Mar 14, 6:58 PM EDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
658 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM Tornado 9 NW Coldwater 40.57N 84.74W
03/14/2024 Mercer OH Emergency Mngr
Structural damage on Skeels Road. Tornado
sighted by Fire Department. Time estimated.
&&Local storm report, Mar 14, 7:17 PM EDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
717 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM Tornado 4 NW Saint Marys 40.59N 84.45W
03/14/2024 Auglaize OH Emergency Mngr
EMA reports large tornado on the ground
north of Highway 33 near the Auglaize/Mercer
county line. Time estimated.
&&The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 8:23 PM EDT | Tornado Warning | ILN | Delaware, Logan, Union | 37 min |
| Mar 14, 8:26 PM EDT | Tornado Warning | ILN | Darke, Miami, Shelby | 34 min |
| Mar 14, 8:50 PM EDT | Tornado Warning | ILN | Miami, Shelby | 25 min |
| Mar 14, 8:51 PM EDT | Tornado Warning | ILN | Delaware | 38 min |
| Mar 14, 8:56 PM EDT | Areal Flood Advisory | ILN | Auglaize, Logan, Shelby | 3 hr |
| Mar 14, 9:12 PM EDT | Severe Thunderstorm Warning | ILN | Champaign, Logan, Miami, Shelby | 37 min |
| Mar 14, 9:13 PM EDT | Areal Flood Advisory | ILN | Delaware | 3 hr |
| Mar 14, 9:15 PM EDT | Severe Thunderstorm Warning | ILN | Darke, Montgomery, Preble | 45 min |
| Mar 14, 9:16 PM EDT | Tornado Warning | ILN | Licking | 59 min |
| Mar 14, 9:23 PM EDT | Tornado Warning | ILN | Champaign, Miami | 37 min |
| Mar 14, 9:42 PM EDT | Tornado Warning | ILN | Champaign | 19 min |
| Mar 14, 9:44 PM EDT | Severe Thunderstorm Warning | ILN | Clark, Darke, Greene, Miami, Montgomery, Preble | 30 min |
| Mar 14, 9:51 PM EDT | Severe Thunderstorm Warning | ILN | Brown, Clermont, Clinton, Fayette, Highland | 22 min |
| Mar 14, 9:59 PM EDT | Severe Thunderstorm Warning | ILN | Champaign, Clark, Delaware, Franklin, Madison, Union | 31 min |
| Mar 14, 10:17 PM EDT | Severe Thunderstorm Warning | ILN | Franklin, Madison | 43 min |
| Mar 14, 10:20 PM EDT | Severe Thunderstorm Warning | ILN | Clinton, Warren | 25 min |
| Mar 14, 10:25 PM EDT | Areal Flood Advisory | ILN | Licking | 3 hr |
| Mar 14, 10:41 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Franklin, Licking, Pickaway | 49 min |
| Mar 14, 10:51 PM EDT | Severe Thunderstorm Warning | ILN | Pike, Ross | 39 min |
| Mar 14, 10:54 PM EDT | Severe Thunderstorm Warning | ILN | Hocking | 22 min |
| Mar 14, 11:11 PM EDT | Severe Thunderstorm Warning | ILN | Brown, Clermont, Clinton, Hamilton, Warren | 33 min |
| Mar 14, 11:28 PM EDT | Special Weather Statement | ILN | Fayette | 32 min |
| Mar 14, 11:31 PM EDT | Special Weather Statement | ILN | Hocking, Ross | 29 min |
Nearby
Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.